South Dakota, 2020

Flood in South Dakota, August 1 to 31, 2020

August 1 to 31, 2020 · NWS ABR · 1 event in 1 county or zone

The flooding on the James River at Columbia finally fell below flood stage at the end of August while the flooding continued at Stratford into September. The James River at Columbia had been above flood stage since April 2nd of 2019 for a total of 518 days or for 17 months.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The flooding on the James River at Columbia finally fell below flood stage at the end of August while the flooding continued at Stratford into September. The James River at Columbia had been above flood stage since April 2nd of 2019 for a total of 518 days or for 17 months. The previous record of continuous days above flood stage was 266 days in 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 31, 11:26 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1226 AM CDT Sat Aug 1 2020

.UPDATE...
Issued at 912 PM CDT Fri Jul 31 2020

Showers and storms continue to track south/southeastward over
parts of the central and eastern CWA this evening. With the loss
of daytime heating, storms appear to be weakening, and should come
to an end in the next few hours. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 205 PM CDT Fri Jul 31 2020

Pcpn and temperatures are the main challenges for the short range. A
cool front will continue to slowly slide southeast over the region
late this afternoon and evening, and should be the main focus for
convection into the evening hours. Model soundings indicate that
storms should be high based with a dry subcloud layer and steep low
level lapse rates. There is some CAPE which with the steep lapse
rates could lead to marginally severe hail with some cells.
However, the inverted-V soundings suggest gusty winds are
probably the main threat. Given the lack of deep layer shear, the
storms may have a tough time organizing, with pulse severe more
likely. That said, the activity currently over western ND seems to
be associated with an MCV, so some organization of cells is
possible later this afternoon over west river areas.

For Saturday, there may be lingering showers in the east during the
morning, but drier, more stable air will advect in during the day
which should lead to milder air and mostly dry conditions through
Saturday night. The wind could be a bit gusty Saturday afternoon as
the lapse rates turn dry adiabatic with daytime heating.
Temperatures, overall, will favor below normal for the weekend as a
cooler airmass infiltrates the Northern Plains.

.LONG TERM...(Sunday through Friday)
Issued at 205 PM CDT Fri Jul 31 2020

The long term period begins with northwest flow aloft, high pressure
at the surface, below average temperatures and an overall lack of
moisture across the region (dewpoints dipping into the upper 40s at
times Sunday and Monday). By Tuesday, a southerly return flow sets
up as high pressure shifts east in response to an incoming shortwave
trough from Montana. POPs are highest from Tuesday night through
Wednesday night as this system slides southeast across the Northern
High Plains. A ribbon of greater instability may shift from west to
east across the area, corresponding to increased sfc dewpoints
during this time. Additionally, while it's a little early to say,
deep layer shear may be sufficient to allow for organized
convection.

Thereafter, by late in the week, a upper-level ridge attempts to
build in. Thus, while temperatures should remain near to below
average through mid-week with highs in the mid-70s to mid-80s, a
slight warming trend may be in store towards the weekend with near
to above average temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1225 AM CDT Sat Aug 1 2020

Terminals KABR,KATY,KPIR,KMBG

Scattered thunderstorms will affect the far eastern part of the
area into the early overnight hours. Some MVFR cigs will linger
overnight into early Saturday morning over the eastern part of the
area, otherwise VFR conditions will prevail through the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Lueck
AVIATION...Wise
Hazardous weather outlook, Jul 31, 2:04 AM CST, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
304 AM CDT Fri Jul 31 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
304 AM CDT Fri Jul 31 2020 /204 AM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region late today and tonight
bringing some showers and thunderstorms. A couple of these storms may
be strong to severe with strong winds the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 31, 6:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     9 NNW VIVIAN            44.05N 100.33W
07/31/2020  M58 MPH          LYMAN              SD   MESONET

            MESONET STATION 13 VIVIAN (SDDOT).

&&

KF
Local storm report, Jul 31, 6:46 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     CRAVENS CORNER          45.45N 98.93W
07/31/2020  M78 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 173 CRAVEN (SDDOT).

&&
Special weather statement, Jul 31, 7:02 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 PM CDT Fri Jul 31 2020

SDZ018-036-037-051-010145-
Hand SD-Buffalo SD-Spink SD-Hyde SD-
802 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAND...SOUTHERN HYDE...
SOUTHWESTERN SPINK AND NORTHEASTERN BUFFALO COUNTIES UNTIL 845 PM
CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from near Rockham to near Miller to
Stephan. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Miller, Highmore, Tulare, St. Lawrence, Hitchcock, Ree Heights,
Burdette, Vayland, Rosehill Dam, Miller Dale Colony, Polo, Sunshine
Bible Academy, Twin Lakes, Spink Colony, Cottonwood Lake, Pleasant
Valley Country Church and Spottswood.

LAT...LON 4438 9967 4443 9967 4466 9934 4490 9915
      4476 9822 4463 9829 4463 9871 4420 9870
      4419 9893 4401 9893
TIME...MOT...LOC 0101Z 300DEG 28KT 4488 9888 4456 9905 4426 9944

Lueck
Special weather statement, Jul 31, 7:31 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
831 PM CDT Fri Jul 31 2020

SDZ035-036-048-051-010215-
Hughes SD-Buffalo SD-Hyde SD-Lyman SD-
831 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE...SOUTHEASTERN
HUGHES...SOUTHEASTERN LYMAN AND BUFFALO COUNTIES UNTIL 915 PM CDT...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stephan to 10 miles southwest of Earling
Hills. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lower Brule, Fort Thompson, Lyman, Oacoma, Kennebec, Reliance,
Shelby, Iona, Crow Creek Housing, Tailrace Rec Area, Medicine Butte,
Counselor Creek Boat Access Area, Stephan, Earling Hills, Dude Ranch,
Etbauer Hill, Gann Valley, Byre Lake, Lees Corner and Lake Francis
Case.

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4372 9972 4374 9976 4371 9975 4370 9986
      4367 9987 4370 9990 4369 10022 4431 9949
      4404 9893 4394 9893 4393 9936 4386 9931
      4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0130Z 295DEG 32KT 4424 9934 4372 10015

Lueck
Local storm report, Jul 31, 7:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 NE MINA               45.45N 98.74W
07/31/2020  M56 MPH          EDMUNDS            SD   MESONET

&&

KF
Special weather statement, Jul 31, 8:00 PM CST, 4 hours before
Special Weather Statement
National Weather Service Aberdeen SD
900 PM CDT Fri Jul 31 2020

SDZ006-011-018-019-010245-
Clark SD-Spink SD-Brown SD-Day SD-
900 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...SOUTHEASTERN
BROWN...WESTERN CLARK AND SPINK COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Groton to Spottswood. Movement was east at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Redfield, Groton, Bristol, Tulare, Doland, Frankfort, Conde, Ashton,
Andover, Brentford, Stratford, Raymond, Turton, Butler, Verdon, Lily,
Crocker, Crandall, Twin Lakes and Clark Colony.

LAT...LON 4543 9785 4531 9763 4463 9785 4464 9870
      4467 9871 4542 9830 4545 9808
TIME...MOT...LOC 0200Z 267DEG 33KT 4544 9809 4464 9851

Lueck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918607.